Tornadoes · United States · Missouri · 2017

EF0 tornado, Fredville, Missouri, May 10, 2017

This EF0 tornado ran 1.0 miles across Newton County on May 10, 2017, touching down at 12:34 AM CDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 10, 2017
Touchdown
12:34 AM CDT (05:34 UTC)
Lifted
12:35 AM CDT (05:35 UTC)
On the ground
1 minutes
Path length
1.0 miles (1.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Newton County
Touchdown point
36.905, -94.418
Lift-off point
36.912, -94.407
Record number
1705102334-01

What the Weather Service recorded

A cold front produced severe thunderstorms with large hail and flash flooding across the Ozarks.

A brief EF-0 tornado touched down near the intersection of Gateway Drive and Jute Road north of Neosho. Several trees were uprooted. Several homes had minor damage to roofs. Several outbuildings and sheds were severely damaged. Estimated maximum winds were up to 85 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
05:22 UTC06:15 UTCSevere Thunderstorm WarningSGF
13:53 UTC14:21 UTCSevere Thunderstorm WarningSGF
15:17 UTC15:45 UTCSevere Thunderstorm WarningSGF
17:56 UTC02:00 UTCSevere Thunderstorm WatchSGF
18:00 UTC04:44 UTCFlash Flood WatchSGF
19:14 UTC20:00 UTCSevere Thunderstorm WarningSGF
19:57 UTC20:18 UTCSevere Thunderstorm WarningSGF
20:06 UTC20:30 UTCSevere Thunderstorm WarningSGF
20:09 UTC02:15 UTCFlash Flood WarningSGF
20:28 UTC21:15 UTCSevere Thunderstorm WarningSGF
20:31 UTC20:47 UTCSevere Thunderstorm WarningSGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 10, 11:58 PM CDT, 36 minutes earlier.

Area forecast discussion, May 10, 11:58 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1158 PM CDT Wed May 10 2017

.SHORT TERM...(This evening through Thursday)
Issued at 236 PM CDT Wed May 10 2017

A moist and unstable airmass is in place across the area and this
will aid in the development of additional showers and storms
through Tonight. While the main synoptic front is located across
Northern Missouri west into Northern Kansas, an effective
front/trough is located further south from Central Missouri back
into West Central Oklahoma. Impulses riding up from the south have
contributed to pockets of storm development, most remaining just
to our north and west thus far. Will be watching the evolution of
storms across Southern and Central Oklahoma this afternoon and
evening as they approach the area ahead of a lead impulse over the
Red River Valley. The atmosphere is ripe for organized storms
with 1500j/kg of ML cape along with 40-50kts of effective bulk
shear. If storms can get organized then large hail and damaging
winds will be possible. Locations along and north of Interstate 44
are most favored for this activity.

Most model guidance thus far has struggled with the evolution of
showers and storms and thus caution must be used with them. There
is a signal that the heavier axis of showers and storms may be
pushed further south into our area tonight vs locations to our
north given a strong low level jet developing and interacting
with this trough/effective boundary. While uncertainty in this
scenario is high, it would have implications on our qpf amounts
overnight and this will need to be monitored. A severe threat will
exist for most of the night as the environment will not change
much. Shear profiles will actually become more favorable for
storms heading into the overnight hours.

There will likely be ongoing showers and storms Thursday morning
across the area and this will be key as to what it does with the
true synoptic front. Models have the front along the Interstate 44
corridor Thursday afternoon. Forecast soundings off the GFS reveal
a class splitting supercell profile with large hail being the most
prominent threat. Mid level lapse rates will be steep and CAPE
will be plentiful especially in the hail growth zone. Thinking
that robust thunderstorm development is possible along the front
in the afternoon with hail to the size of golfballs possible.
There is a conditional threat for a tornado if storms can ride the
front and increase effective helicities. This will be evaluated
more closer to tomorrow. A Slight risk for severe storms is across
most of the area for Thursday with locations along and south of
Interstate 44 most likely to be affected.

Lastly, with such a high moisture content and potential for
training storms, there is a locally heavy rainfall signal across
the area as well. Storm total rainfall amounts of 0.5 to 1.5
inches looks likely with some locations receiving 2 inches within
the heavier storms. This could definently cause some localized
flooding issues. Widespread flooding does not look likely at this
time however depending on overnight storms then the flooding
threat could be higher Thursday, this will be also be monitored
closely.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 236 PM CDT Wed May 10 2017

Ongoing thunderstorms Thursday night will eventually end during
the morning hours Friday. Fantastic weather is expected for
Saturday through Monday. An active pattern returns by the middle
of next week with several systems potentially impacting the area
under a west to southwest flow regime.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1152 PM CDT Wed May 10 2017

KSGF/KJLN/KBBG tafs: Scattered thunderstorms will move through the
region at times. In the near term storms over sw MO and ne OK are
expected to produce mvfr/maybe brief IFR conditions with heavier
showers. A sfc front will veer winds to the nw and north late in
the taf period with the potential for mvfr and ifr ceilings.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...DSA
Hazardous weather outlook, May 10, 8:38 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
838 PM CDT Wed May 10 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
838 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Elevated Lightning risk.

DISCUSSION...

Numerous showers and scattered thunderstorms will occur overnight.
The overall risk for severe storms has become lower somewhat, but
isolated strong to severe storms with one inch hail and wind
gusts of 60 mph will still be possible. Short term guidance
indicates that the overall activity will shift farther to the
southeast overnight into the I-44 corridor and counties just to
the south. Training storms may produce small areas of excessive
rain and flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A greater coverage of thunderstorms is expected area wide
Thursday into Thursday evening as a cold front moves into the
area. Strong to severe thunderstorms are possible with large hail
to the size of golf balls and damaging winds to 60 mph being the
main threats. If thunderstorms can remain on the front then a
tornado threat would exist. Locally heavy rainfall will also be
possible with these storms.

Total rainfall amounts up to an inch and a half are likely with a
few two inch amounts possible. This could result in localized
flooding issues through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Activation is becoming less likely, but spotters should continue
to monitor local conditions.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, May 11, 12:09 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1209 AM CDT THU MAY 11 2017

MOZ090-094-110600-
Greene MO-Lawrence MO-
1209 AM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND GREENE
COUNTIES UNTIL 100 AM CDT...

At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Grove, or 9 miles northwest of Republic, moving northeast at 40
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northern Springfield...           Willard...
Strafford...                      Ash Grove...
Fair Grove...                     Brookline...
Halltown...                       Sacville...
Glidewell...                      Ebenezer...
Bassville...                      Bois D'arc...
Cave Springs...

This includes Interstate 44 between mile markers 57 and 68, and
between mile markers 70 and 87.

LAT...LON 3727 9371 3729 9367 3728 9363 3731 9363
      3742 9340 3741 9308 3728 9308 3711 9361
TIME...MOT...LOC 0509Z 243DEG 34KT 3723 9358

Wise
Special weather statement, May 11, 12:33 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Springfield MO
1233 AM CDT THU MAY 11 2017

MOZ079-080-091-110615-
Dallas MO-Polk MO-Webster MO-
1233 AM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER...SOUTHERN
DALLAS AND SOUTHEASTERN POLK COUNTIES UNTIL 115 AM CDT...

At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Fair Grove, or 10 miles north of Springfield, moving
northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Conway...                         Pleasant Hope...
Olive...                          Elkland...
March...                          Long Lane...
Charity...

This includes Interstate 44 between mile markers 104 and 111.

LAT...LON 3741 9308 3742 9309 3742 9340 3767 9285
      3742 9284 3735 9308
TIME...MOT...LOC 0532Z 241DEG 40KT 3735 9329

Wise

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

5.6 hours before the tornado, 54 km from the path. May 11, 2017.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 898 joules per kilogram, CIN -7, lifted condensation level 1139 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 93 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
1719 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.5
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

6.4 hours after it, 54 km from the path. May 11, 2017.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -79352, lifted condensation level 1011 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-79352 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Joplin (JLN), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
03:35 UTC90° 5 kt1013.5BR
03:45 UTC0° 0 kt1013.5BR
03:50 UTC130° 3 kt1013.5BR
03:53 UTC7069120° 5 kt1013.2BR
03:55 UTC130° 5 kt1013.2BR
04:00 UTC130° 5 kt1013.2BR
04:05 UTC140° 6 kt1013.2BR
04:07 UTC7069130° 4 kt1013.2VCTS BR
04:10 UTC120° 5 kt1013.2BR
04:15 UTC140° 7 kt1013.2BR
04:20 UTC160° 7 kt1012.9BR
04:25 UTC160° 9 kt1012.9-RA BR
04:31 UTC7068160° 10 kt1012.9VCTS -RA BR
04:35 UTC160° 8 kt1012.5-RA BR
04:40 UTC160° 7 kt1012.2-RA BR
04:45 UTC150° 7 kt1012.2-RA BR
04:49 UTC69.868150° 7 kt1012.2-RA BR
04:50 UTC150° 6 kt1012.2-RA BR
04:53 UTC6968150° 6 kt1012.2-RA BR
05:00 UTC120° 6 kt1012.2-RA BR
05:05 UTC6968140° 6 kt1012.2VCTS BR
05:10 UTC90° 5 kt1011.9BR
05:15 UTC120° 4 kt1012.2BR
05:20 UTC80° 5 kt1011.9-RA BR
05:30 UTC80° 4 kt1012.2-RA BR
05:35 UTC696870° 3 kt1012.2-TSRA BR
05:40 UTC80° 3 kt1012.5-RA BR
05:45 UTC240° 3 kt1013.2-RA BR
05:47 UTC69.868260° 4 kt1013.2TSRA BR
05:50 UTC0° 0 kt1013.2+RA BR
05:53 UTC6968 1013.9+TSRA BR
05:55 UTC 1013.9+RA FG
06:00 UTC 1013.2+RA FG
06:01 UTC6665300° 22 kt291012.9+TSRA FG
06:05 UTC 1012.5+RA BR
06:06 UTC6564310° 16 kt321012.5+TSRA BR
06:09 UTC6664320° 11 kt321012.5TSRA BR
06:10 UTC310° 9 kt1012.5RA BR
06:14 UTC66650° 0 kt1012.5TSRA BR
06:15 UTC0° 0 kt1012.5-RA BR
06:23 UTC6664210° 11 kt1013.5-TSRA
06:25 UTC220° 9 kt1013.5-RA
06:30 UTC210° 7 kt1013.2-RA
06:35 UTC220° 4 kt1012.5-RA
06:45 UTC 1010.5-RA
06:50 UTC220° 4 kt1012.2-RA
06:51 UTC66.264.4 6 kt19.051012.5-RA
06:53 UTC6664210° 8 kt191012.5-RA
06:55 UTC 1013.2-RA
07:00 UTC230° 13 kt1013.5-RA
07:06 UTC6664230° 8 kt1013.2-RA
07:10 UTC230° 11 kt1013.9-RA
07:15 UTC180° 10 kt1013.2RA BR
07:20 UTC160° 11 kt1012.5RA BR
07:25 UTC140° 8 kt1011.9-RA BR
07:28 UTC6563160° 9 kt1011.5-RA
07:30 UTC150° 10 kt1011.2-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 97 km away, was scanning. The volume nearest the touchdown began at 05:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
05:34 UTCTSTM WND GST 581 N RacineNewton, MOPUBLIC REPORT RELAYED VIA LAW ENFORCEMENT OF A 58 MPH WIND GUST.
05:35 UTCTORNADO4 Nw NeoshoNewton, MOA NWS STORM SURVEY FOUND THAT A BRIEF EF-0 TORNADO TOUCHED DOWN NEAR THE INTERSECTION OF GATEWAY DRIVE AND JUTE ROAD NORTH OF NEOSHO. SEVERAL TREES WERE UPROOTED. SEVERAL HOMES HAD MINOR DAMAGE TO ROOFS. SEVERAL OUTBUILD
05:40 UTCTSTM WND DMG4 Nw NeoshoNewton, MOA TREE AROUND 20FT TALL WAS UPROOTED AND NUMEROUS SHINGLES WERE BLOWN OFF HOUSE.
06:00 UTCLIGHTNING1 W SarcoxieJasper, MOLIGHTNING STRIKE CAUSED A FIRE AT A WELL HOUSE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 10, 2017

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 103:27 AM CDTEF1Armstrong, TX2.8180
May 104:01 AM CDTEF1Gray, TX2.650
May 1012:37 PM MDTEF0Colfax, NM1.750
May 102:46 PM CDTEF0Van Buren, IA2.850
May 102:54 PM CDTUnratedMotley, TX0.010
May 103:37 PM CDTUnratedCottle, TX0.010
May 103:58 PM CDTUnratedCottle, TX1.125
May 104:44 PM CDTUnratedHall, TX0.450
May 107:49 PM CDTEF0Macon, IL0.120$8,000
May 108:05 PM CDTEF0Tillman, OK0.330
May 108:31 PM CDTUnratedTillman, OK0.350
May 108:36 PM CDTUnratedCotton, OK2.0100
May 1010:58 PM CDTUnratedVal Verde, TX0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.